Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A new characterization of the $ F$ set of a rational function

Authors: Marilyn K. Oba and Tom S. Pitcher
Journal: Trans. Amer. Math. Soc. 166 (1972), 297-308
MSC: Primary 30A20; Secondary 60B99
MathSciNet review: 0297978
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the early part of this century G. Julia and P. Fatou extensively studied the iteration of functions on the complex plane. More recently Hans Brolin reopened the investigation. In this paper, we are interested in the F set which is the set of points at which the family of iterates of a given rational function R is not normal and in a measure which is in some sense naturally imposed on the F set by the iterates of R.

We construct a sequence of probability measures via the inverse functions of the iterates of R and almost any starting point. The measure of primary interest is the weak limit of such sequences. These weak limits are supported by F and have certain invariance properties. We establish that this weak limit measure is unique and is ergodic with respect to the transformation R on the F set for a large class of rational functions. In the course of the proof of uniqueness we develop expressions for the logarithmic potential function and for the energy integral of F. We also establish inequalities for the capacity of the F set which become equalities for the polynomial case.

References [Enhancements On Off] (What's this?)

  • [1] Hans Brolin, Invariant sets under iteration of rational functions, Ark. Mat. 6 (1965), 103–144 (1965). MR 194595,
  • [2] P. Fatou, Sur les équations fonctionnelles, Bull. Soc. Math. France 47 (1919), 161–271 (French). MR 1504787
  • [3] Einar Hille, Analytic function theory. Vol. II, Introductions to Higher Mathematics, Ginn and Co., Boston, Mass.-New York-Toronto, Ont., 1962. MR 0201608
  • [4] G. Julia, Memoire sur l'itération des fonctions rationnelles, J. Math. Pures Appl. (8) 1 (1918), 47-245.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A20, 60B99

Retrieve articles in all journals with MSC: 30A20, 60B99

Additional Information

Keywords: Iteration of rational functions, F set, weak limit measure, ergodicity, logarithmic capacity
Article copyright: © Copyright 1972 American Mathematical Society